Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 324, NWS Jackson, MS

July 28, 2018Franklin Parish, Madison Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jul 28, 2018, 2:04 PM CDT for Franklin Parish, Madison Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 2:04 PM CDT (19:04 UTC)
Expired
Jul 28, 2018, 2:45 PM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin Parish, LA, Madison Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 137 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WUUS54 KJAN 281904
SVRJAN
LAC041-065-281945-
/O.NEW.KJAN.SV.W.0324.180728T1904Z-180728T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
204 PM CDT SAT JUL 28 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Madison Parish in northeastern Louisiana...
  Northeastern Franklin Parish in northeastern Louisiana...

* Until 245 PM CDT.

* At 204 PM CDT, a severe thunderstorm was located over Bakers, or 14
  miles east of Mangham, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Madison and northeastern Franklin Parishes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3241 9158 3241 9148 3242 9149 3244 9148
      3238 9120 3223 9127 3221 9131 3220 9132
      3220 9147 3228 9164
TIME...MOT...LOC 1904Z 291DEG 13KT 3235 9152 

HAIL...1.00IN
WIND...60MPH
 
$$

GRG
2 follow-up statements
947 
WWUS54 KJAN 281914
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
214 PM CDT SAT JUL 28 2018

LAC041-065-281945-
/O.CON.KJAN.SV.W.0324.000000T0000Z-180728T1945Z/
Madison LA-Franklin LA-
214 PM CDT SAT JUL 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN MADISON AND NORTHEASTERN FRANKLIN PARISHES...

At 214 PM CDT, a severe thunderstorm was located near Delhi, or 16
miles east of Rayville, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bakers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3241 9158 3241 9148 3242 9149 3244 9148
      3238 9120 3223 9127 3221 9131 3220 9132
      3220 9147 3228 9164
TIME...MOT...LOC 1914Z 285DEG 12KT 3240 9150 

HAIL...1.00IN
WIND...60MPH
 
$$

GRG
889 
WWUS54 KJAN 281930
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
230 PM CDT SAT JUL 28 2018

LAC041-065-281945-
/O.CON.KJAN.SV.W.0324.000000T0000Z-180728T1945Z/
Madison LA-Franklin LA-
230 PM CDT SAT JUL 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN MADISON AND NORTHEASTERN FRANKLIN PARISHES...

At 229 PM CDT, a severe thunderstorm was located near Tendal, or 12
miles west of Tallulah, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bakers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3241 9148 3242 9149 3244 9148 3238 9120
      3223 9127 3221 9131 3220 9132 3220 9147
      3221 9149 3241 9154
TIME...MOT...LOC 1929Z 282DEG 15KT 3239 9141 

HAIL...1.00IN
WIND...60MPH
 
$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:48 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 28, 11:48 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1148 AM CDT Sat Jul 28 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Scattered showers and thunderstorms will continue to develop this
afternoon mainly in the vicinities of GLH, GWO, JAN, HKS, PIB and
HBG. Where storms occur, brief reductions in ceiling and visibility
can be expected. Otherwise, VFR conditions will prevail through
the period./26/

&&

.DISCUSSION...
The expanse of morning cloud cover has decreased somewhat allowing
temperatures to warm a bit more than initially expected. After
raising temperatures a few degrees, local checklist now showing
some slight potential for microbursts. The checklist was
highlighted by PW at 2.12in, DCAPE of 917J/kg and low level lapse
rate of 9.1C/km. While current convection will diminish over AR
later this morning, outflows moving into mainly southwest portions
where 0-3km theta-e axis exists will ignite more convection for
this afternoon.

Temperature and dewpoint adjustments also show some potential for
heat indices to climb into the lower 100s over southwest sections
early this afternoon. Convection, thereafter, will knock these
values down. Thus, decided not to outlook in the HWO as the
duration should only be limited to a couple of hours./26/

Prior discussion below:

Today through tonight:

Stout ridging will remain in place over the Desert Southwest while a
trough lifts through New England with an associated closed upper-
level low just south of the Hudson Bay. Broad northwest flow will be
in place across the Central Plains into the Midwest with a more
potent piece of energy and associated shortwave trough dropping out
of Alberta into the Inter-Mountain West. Meanwhile the ArkLaMiss
will be situated just south of the better northwest flow aloft,
however an elongated surface frontal boundary was analyzed this
morning from the Red River of southern Oklahoma through central
Mississippi. Regional radars show convection already ongoing along
the frontal boundary across the Red River. While spatial and
temporal differences exist between the hi-res CAM models with
respect to convective evolution this morning through the afternoon,
the overall consensus is that upstream convection will continue to
develop along the frontal boundary and propagate southeast towards
the ArkLaMiss Delta with isolated to scattered shower and
thunderstorm activity increasing around or just before daybreak over
the northwest portion of the Delta.

A combination of diurnal heating and outflow boundaries will
continue to promote showers and thunderstorms through the rest of
the morning and afternoon mainly along and southwest of a line from
Greenville to Kosciusko to Meridian on the warm/moist side of the
frontal boundary. Cloud cover will limit destabilization and mid-
level lapse rates remain weak, so not expecting organized severe
weather. However, an isolated strong to severe storm or two cannot
be entirely ruled out with the main threat being locally damaging
winds where pockets of greater instability are able to develop.
Given the low spatial coverage and confidence will hold off on
mentioning in the HWO/graphics. The cloud cover will also keep
afternoon high temperatures cooler with mid to upper 80s along and
northwest of the I-20 corridor with low 90s elsewhere. Any lingering
convection is expected to dissipate quickly this evening with the
loss of daytime heating. The aforementioned frontal boundary will
also continue to push southwest as surface high pressure builds in
over the central Appalachians. This will send a wedge of drier air
into the northeast half of the area tonight with dewpoints dropping
into the low to mid 60s. Normally this would be an ideal setup for
radiational cooling, however lingering debris clouds will preclude
greater cooling. /TW/

Sunday through next Friday:

Overall main focus in the early portions of the long term is some
increased potential for limited heat stress at the end of the
weekend. After that a cold front with widespread rain & storm
chances & cooler temperatures will move in by early next week before
drier & cooler conditions can be expected towards mid-late week.

At the start of the period going into Sunday, expect the synoptic
pattern to consist of mean troughing over most of the northern half
of the nation while deep mid-layer ridging persists over the Desert
Southwest. This pattern will keep some warm thermal profiles in the
area & drier air wedged in the northeastern portions of the area.
Due to this, expect diurnal chances of convection to remain tied to
a surface boundary slowly lifting northeast over our southwest. As
increasing moisture & isentropic ascent move in, expect clouds to
gradually increase, but likely not enough to limit much insolation &
heating. Thus, we should be able to warm into the mid 90s & heat
indices peak up near 100-105 across the southwest where the previous
"Limited" area was mentioned in the HWO & graphics. Overall it looks
like that heat stress remains possible prior to any convection, so
kept that going in the HWO & graphics.

At the start of the work week, a stronger & anomalous trough, height
falls & a cold front will be moving towards the area, which isn't
really typical for late July. Expect increasing return flow,
moisture & clouds into the area. Due to this, expect temperatures to
fall down closer to normals in the lower 90s on Monday. As the
trough becomes more positively tilted & mid-level subtropical
Atlantic ridge extends over the western Atlantic, expect the trough
to slowly move through the area. This will lead to widespread
increasing rain & storm chances Monday & especially into Tuesday.
With widespread rain & clouds, especially into Tuesday, highs will
only top out below normal in the mid 80s. This will limit any heat
issues lingering into next week. As the front moves through Tuesday,
expect there to be some low-mid layer shear (i.e. 15-20kts @ 0-2 & 0-
3km & 30-40kts @ 0-6km ). However, with marginal lapse rates &
convection ongoing from overnight Monday, not going to mention
anything for now. But definitely something to monitor as there is
some signal this could be a little more robust & organized for a
couple strong-severe storms. In addition, we will have to keep an
eye as there looks to be anomalous moisture for some locally heavy
downpours, with some hints in the NAM for some higher totals. But we
should be able to handle a decent amount due us being drier lately.
As the front dives through around early-mid-week, expect much drier
& more seasonable temperatures in the wake. With a slow eastward
progression of that trough due to strong Atlantic ridging, rain
chances will slowly shift south & east mid-week & the boundary will
stall, keeping these rain & storm chances around through the end of
the week. Due to drier air (i.e. PWs around an inch or so), we could
fall into the mid-upper 60s again. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  72  94  73 /  39  30  21  12
Meridian      95  71  95  72 /   9   5  16  10
Vicksburg     93  72  94  74 /  60  30  24  14
Hattiesburg   95  73  95  73 /  32  22  35  19
Natchez       94  72  93  74 /  58  33  36  16
Greenville    90  71  92  73 /  58  13  16  24
Greenwood     92  71  93  72 /  27  11   9  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 28, 3:03 AM CDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson MS
303 AM CDT Sat Jul 28 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
290815-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
303 AM CDT Sat Jul 28 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Temperatures in the low to mid 90s will combine with high
humidity to produce heat indices of 100 to 105 degrees. This can
be expected beginning around mid-morning Sunday into the afternoon.
These conditions will be most likely over northeast Louisiana,
south and west central Mississippi. Precautions should be taken to
avoid heat stress. Stay hydrated and wear light, loose fitted
clothing.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

23

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 28, 1:37 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
137 PM CDT SAT JUL 28 2018

ARZ075-MSZ018-034-281915-
Chicot AR-Washington MS-Bolivar MS-
137 PM CDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHICOT...
NORTHWESTERN WASHINGTON AND SOUTHWESTERN BOLIVAR COUNTIES UNTIL 215
PM CDT...

At 137 PM CDT, Meteorologists were tracking a strong thunderstorm
near Arkansas City, or 12 miles northwest of Greenville, moving east
at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Scott and Lamont around 155 PM CDT.
  Winterville around 200 PM CDT.
  Greenville around 210 PM CDT.
  Metcalfe around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3357 9087 3331 9096 3344 9131 3352 9128
      3352 9124 3356 9124 3357 9120 3358 9118
      3358 9115 3360 9113 3360 9109
TIME...MOT...LOC 1837Z 286DEG 18KT 3351 9120

GRG
Special weather statement, Jul 28, 1:40 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
140 PM CDT SAT JUL 28 2018

LAZ016-023-025-281930-
Tensas LA-Madison LA-Franklin LA-
140 PM CDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TENSAS...
SOUTHWESTERN MADISON AND NORTHEASTERN FRANKLIN PARISHES UNTIL 230 PM
CDT...

At 140 PM CDT, Meteorologists were tracking a strong thunderstorm
over Crowville, or 10 miles east of Mangham, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bakers around 145 PM CDT.
  Newlight around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3221 9171 3239 9165 3234 9128 3208 9137
TIME...MOT...LOC 1840Z 292DEG 20KT 3228 9159

GRG

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:40 PM CDTSpecial Weather StatementJANFranklin50 min
Jul 28, 2:20 PM CDTSpecial Weather StatementJANRichland25 min
Jul 28, 2:28 PM CDTSpecial Weather StatementJANWest Carroll32 min
Jul 28, 2:33 PM CDTSevere Thunderstorm WarningJANEast Carroll, Madison, Richland42 min
Jul 28, 2:53 PM CDTSpecial Weather StatementJANCatahoula52 min
Jul 28, 3:12 PM CDTSpecial Weather StatementJANEast Carroll48 min
Jul 28, 3:29 PM CDTSpecial Weather StatementJANTensas46 min
Jul 28, 3:49 PM CDTSevere Thunderstorm WarningJANTensas41 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.